Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 256, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 15, 2016, 2:59 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 2:59 PM MDT (20:59 UTC)
- Expired
- Sep 15, 2016, 3:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:17 PM MDT | HAIL 0.75 | 8 E Thurman, CO | VERY HEAVY RAIN THAT LEFT STANDING WATER IN THE FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WUUS55 KBOU 152059
SVRBOU
COC073-121-152145-
/O.NEW.KBOU.SV.W.0256.160915T2059Z-160915T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
259 PM MDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 345 PM MDT
* AT 259 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THURMAN...OR
21 MILES NORTHWEST OF FLAGLER...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COPE...THURMAN...ARICKAREE SCHOOL AND ANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 10315 3946 10316 3941 10337 3968 10341
3988 10280 3957 10280
TIME...MOT...LOC 2059Z 243DEG 12KT 3956 10327
HAIL...1.00IN
WIND...60MPH
$$
RTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 11:13 AM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 15, 11:13 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1113 AM MDT THU SEP 15 2016 .UPDATE... Issued at 1100 AM MDT Thu Sep 15 2016 Satellite pictures are showing stratus dissipating slowly over Washington county. There is a batch of convective cloudiness over the northern Colorado border and areas north associated with the synoptic scale energy of the upper trough/close low to our north and northwest. Surface dew points over the plains and foothills are in the mid 40s to mid 50s F. Will make sure pops are mainly for the northern CWA as per the upper system's energy progs. Will make a few picayune changes for the temperatures and sky cover. && .SHORT TERM...(Today and tonight) Issued at 442 AM MDT Thu Sep 15 2016 Broad upper trough axis will move across Colorado today. Poorly defined cold front accompanies the trough. Winds will be going northwest early this morning, then more northerly this afternoon. This will bring in air that is a little cooler but quite a bit drier. There is some cooling aloft as well. As a result there will be a deep neutral layer this afternoon, but little CAPE. There will still be some lift moving over the northern border areas, which should be able to generate some showers or thunderstorms this afternoon. Further south there will be less lift and moisture. By this evening skies should be clearing as the trough progresses eastward. I did lower temps tonight a little bit as it should wind up being clear with light winds and a drier air mass. .LONG TERM...(Friday through Wednesday) Issued at 442 AM MDT Thu Sep 15 2016 On Friday...an elongated upper level trough of low pressure will stretch from southern California into the northern plains states...with a light to moderate westerly flow aloft over Colorado. The atmosphere looks quite dry throughout the day with low PW's (GFS less than 2/3 inch...NAM less than 1/2 inch). Latest models have trended down with QPF amounts across north central and northeastern Colorado. Therefore...have decided to lower pops across the CWA. Despite the limited moisture...could still see isolated to widely scattered high based afternoon showers and thunderstorms mainly across the mountains south of Interstate 70...the southern foothills and western sections of the Palmer Divide. Models show an upper level shortwave moving across northern Colorado overnight which could trigger a few showers and storms across the mountains...foothills...adjacent plains and Palmer Divide. Therefore...have raised pops slightly for that time period. The upper level pattern on Saturday looks similar to Friday...with the exception of an upper level closed low forming over northern Baja Mexico. The GFS...NAM and ECMWF all show a band of QPF on the plains east of Denver. The NAM and GFS show precipitation developing by mid morning...while the ECMWF holds off until afternoon. Cross sections show downslope flow across the Front Range Foothills and urban Corridor...with a possible dryline setting up across the plains east of Denver. In addition...a decent short wave is expected to move across the area from the northwest...with most of the upward forcing across the eastern third of the state. Looks like the best chance for afternoon and evening showers and storms should be across southeastern sections of the CWA from eastern Elbert County across Lincoln and eastern Washington Counties. Therefore...have raised pops for these counties. The NAM sounding shows capes over 1000 J/KG with sufficient shear...while the GFS has less than 500 J/KG. If the NAM is correct...could see a few strong storms with hail...gusty winds and locally heavy rain in these areas. SPC also has these areas in a Marginal Severe Risk in their Day 3 Outlook. Warmer and drier weather is expected Sunday and Monday as upper level high pressure builds over the Rocky Mountain Region and much drier air moves into the state from the west. Models are hinting at some monsoonal moisture moving into the mountains by Tuesday as the upper flow becomes more southwesterly. This may result in an increase in precipitation chances across the high country...mainly south of Interstate 70. By Wednesday...another upper level trough of low pressure is forecasted to approach Colorado from the west...which may cool down temperatures a few degrees and allow a few showers and thunderstorms to spread onto the plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1100 AM MDT Thu Sep 15 2016 East northeasterly winds are in place now at DIA. Most of the models keep northeasterlies going at DIA well into the evening. The upper trough passage is not very significant and winds will likely go to normal of a combination of downsloping and normal drainage around 06Z. There shouldn't be any ceiling issues and will keep thunder and precipiation out for now. && .BOU Watches/Warnings/Advisories... None. && UPDATE...RJK SHORT TERM...Gimmestad LONG TERM...Kalina AVIATION...RJK
Hazardous weather outlook, Sep 15, 11:20 AM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1120 AM MDT THU SEP 15 2016 COZ030>051-161730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1120 AM MDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE THIS AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN HALF OF THE FORECAST AREA. STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS WITH MAINLY LIGHT RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON FRIDAY AND SATURDAY. THE BEST CHANCE FOR STORMS WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER DIVIDE. A FEW STRONG STORMS WITH HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE ON SATURDAY FROM EASTERN ELBERT COUNTY ACROSS LINCOLN AND EASTERN WASHINGTON COUNTIES. TEMPERATURES WILL REMAIN COOLER THAN NORMAL WITH READINGS REMAINING IN THE 70S ACROSS THE PLAINS. THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH TUESDAY. COOLER AGAIN ON WEDNESDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 15, 2:10 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT THU SEP 15 2016 COZ045-049-152100- WASHINGTON COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 210 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARAPAHOE COUNTY UNTIL 300 PM MDT... AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL ARAPAHOE COUNTY. LAT...LON 3957 10376 3965 10376 3968 10363 3957 10363 TIME...MOT...LOC 2010Z 251DEG 19KT 3962 10371 RTG
Special weather statement, Sep 15, 2:39 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 239 PM MDT THU SEP 15 2016 COZ046-049-152130- WASHINGTON COUNTY CO- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO- 239 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 330 PM MDT... AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF THURMAN...OR 20 MILES NORTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THURMAN. LAT...LON 3938 10348 3954 10358 3970 10316 3945 10315 TIME...MOT...LOC 2039Z 243DEG 17KT 3950 10344 RTG
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:13 PM MDT | Special Weather Statement | BOU | Broomfield | 32 min |
| Sep 14, 6:46 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
| Sep 15, 2:10 PM MDT | Special Weather Statement | BOU | Elbert | 50 min |
| Sep 15, 2:15 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Sep 15, 2:39 PM MDT | Special Weather Statement | BOU | Washington | 51 min |
| Sep 15, 4:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 40 min |
| Sep 15, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| Sep 15, 5:17 PM MDT | Special Weather Statement | BOU | Adams | 43 min |
| Sep 15, 5:57 PM MDT | Special Weather Statement | BOU | Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.